Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: David J. Benson and Stephen D. Smith
Title: Classifying spaces of sporadic groups
Additional book information: Mathematical Surveys and Monographs 147, American Mathematical Society, Providence, RI, 2008, xvi + 289 pp., ISBN 978-0-8218-4474-8

References [Enhancements On Off] (What's this?)

  • [AS1] M. Aschbacher and Y. Segev, Uniqueness of sporadic groups, Groups, combinatorics and geometry (Durham, 1990), London Math. Soc. Lecture Note Ser. 165, Cambridge Univ. Press (1992), 1-11. MR 1200245 (94e:20021)
  • [AS2] M. Aschbacher and Y. Segev, Extending morphisms of groups and graphs, Annals of Math. 135 (1992), 297-323. MR 1154595 (93d:20034)
  • [Be] D. Benson, Representations and cohomology II: cohomology of groups and modules, Cambridge Univ. Press (1991). MR 1156302 (93g:20099)
  • [BS] D. Benson and S. Smith, Classifying spaces of sporadic groups, Mathematical Surveys & Monographs 147, Amer. Math. Soc. (2008). MR 2378355 (2009f:55017)
  • [Bc] S. Bouc, Homologie de certains ensembles ordonnés, Comptes Rendus Acad. Sci. Paris Série I 299 (1984), 49-52. MR 756517 (85k:20150)
  • [Bu] F. Buekenhout, Diagrams for geometries and groups, J. Combin. Theory Ser. A 27 (1979), 121-151. MR 542524 (83f:51003)
  • [Dw1] W. Dwyer, Homology decompositions for classifying spaces of finite groups, Topology 36 (1997), 783-804. MR 1432421 (97m:55016)
  • [Dw2] W. Dwyer, Sharp homology decompositions for classifying spaces of finite groups, Proc. Symp. Pure Math. 63, Amer. Math. Soc. (1998), 197-220. MR 1603159 (99b:55033)
  • [Gr] J. Grodal, Higher limits via subgroup complexes, Annals of Math. 155 (2002), 405-457. MR 1906592 (2003g:55025)
  • [GS] J. Grodal and S. Smith, Propagating sharp homology decompositions, Advances in Math. 200 (2006), 525-538. MR 2200855 (2007e:20110)
  • [Iv1] A. Ivanov, The geometry of sporadic groups, I: Petersen and tilde geometries, Encyclopedia of Mathematics and Its Applications 76, Cambridge Univ. Press (1999). MR 1705272 (2000i:20028)
  • [Q] D. Quillen, Homotopy properties of the poset of nontrivial $ p$-subgroups of a finite group, Adv. in Math. 28 (1978), 101-128. MR 493916 (80k:20049)
  • [RS] M. Ronan and S. Smith, 2-local geometries for some sporadic groups, Santa Cruz Conference on Finite Groups, Proc. Symp. Pure Math. 37, American Math. Soc. (1980), 283-289. MR 604595 (82c:20033)
  • [Sw1] M. Sawabe, 2-radical subgroups of the Conway simple group $ Co_1$, J. Algebra 211 (1999), 115-133. MR 1656574 (99k:20038)
  • [Sw2] M. Sawabe, The centric $ p$-radical complex and a related $ p$-local geometry, Math. Proc. Camb. Phil. Soc. 133 (2002), 383-398. MR 1919712 (2003m:20014)
  • [So] L. Solomon, The Steinberg character of a finite group with a $ BN$-pair, Theory of Finite Groups, Benjamin (1969), 213-221. MR 0246951 (40:220)
  • [Ti] J. Tits, Les groupes de Lie exceptionnels et leur interpretation geometrique, Bull. Soc. Math. Belg. 8 (1956), 48-81. MR 0087889 (19:430d)
  • [Wb] P. Webb, A split exact sequence of Mackey functors, Comment. Math. Helv. 66 (1991), 34-69. MR 1090164 (92c:20095)

Review Information:

Reviewer: Bob Oliver
Affiliation: LAGA, Institut Galilée, Université Paris 13, France
Email: bobol@math.univ-paris13.fr
Journal: Bull. Amer. Math. Soc. 48 (2011), 307-313
MSC (2000): Primary 20D08, 20J06, 55R35; Secondary 20B25, 20J05, 55R40
DOI: https://doi.org/10.1090/S0273-0979-2010-01327-6
Published electronically: November 30, 2010
Review copyright: © Copyright 2010 American Mathematical Society
American Mathematical Society